Oklahoma, 2017

Wildfire in Oklahoma, December 25, 2017

December 25, 2017 · NWS OUN · 1 event in 1 county or zone

The Off Guard fire burned approximately 171 acres in Seminole county on the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Off Guard fire burned approximately 171 acres in Seminole county on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 25, 11:23 AM CST, 37 minutes earlier.

Area forecast discussion, Dec 25, 11:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1123 AM CST Mon Dec 25 2017

.AVIATION...
VFR conditions will continue through 10-11Z before MVFR ceilings
expected to develop, especially across western north Texas
northward into western Oklahoma. Through the afternoon and
evening expect an overall decrease in high/mid clouds, but will
continue to maintain a ceiling in the TAFs. Breezy south/southeast
winds will decrease by 23Z with a general trend to the east and
northeast overnight.

&&

.PREV DISCUSSION... /issued 533 AM CST Mon Dec 25 2017/

DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

AVIATION...
Have high confidence of VFR conditions at all sites before
06 UTC Tuesday.

South to southeast surface winds will increase and become gusty
across western Oklahoma and western north Texas 15-18 UTC. These
winds will subside around 23 UTC. Surface winds will turn to the
northeast across Oklahoma 06-12 UTC.

MVFR or lower conditions with BR are possible after 06 UTC and
closer to 12 UTC Tuesday, particularly across western Oklahoma
and western north Texas. Did not mention at this time thinking
these conditions will not occur until after 12 UTC Tuesday.

MBS

PREV DISCUSSION... /issued 417 AM CST Mon Dec 25 2017/

DISCUSSION...
Cold, below average temperatures are forecast to continue for the
foreseeable future with low chances of winter precipitation.

For today, slightly warmer temperatures are expected with a
return to southerly winds. Southerly winds could become quite
breezy across western Oklahoma with wind gusts to 30 mph possible.

The warming trend will be short-lived as another cold front
passes by tonight into tomorrow morning. Many locations may
experience steady or falling temperatures tomorrow afternoon
behind the front.

Currently, there are two periods where light rain and/or freezing
rain will be possible. The first period is Tuesday afternoon into
Tuesday evening, behind the cold front. Presently, the best
chance of rain will be across southern Oklahoma and western north
Texas. The most likely area for an overlap of subfreezing
temperatures and rain will be across western north Texas, where
colder air will likely advect faster and light rain may persist
longer.

The second period is Wednesday night into Thursday morning, when
isentropic ascent begins to increase with the approach of a subtle
wave from the northwest. The chance of light rain may begin
across central/south central Oklahoma and shift eastward Thursday
morning into eastern Oklahoma. There could be an initial overlap
in central Oklahoma of subfreezing temperatures and light rain.

After two cold days in the 30Fs on Tuesday and Wednesday, a 8 to
15F warm-up is expected for Thursday afternoon. Beginning on
Friday, members of all the global ensembles begin to diverge.
There are indications a rather cold airmass will advect southward
into the central United States, but the timing and the magnitude
of the cold air has low predictability. For example, the various
GEFS members range from 20F to 54F for a high temperature at
Oklahoma City for Friday afternoon.

The members and ensemble mean of the global models do indicate an
overall downward trend in temperatures for Saturday and
especially Sunday. Currently, it appears Sunday into Monday could
be quite cold as both the ensemble mean and deterministic models
have their lowest temperatures in this period (with surface
pressure plateauing around Monday morning). Currently, high
temperatures on Sunday afternoon are forecast in the low 20Fs to
low 30Fs, which would be ~25F below average for this time of year
(the GEFS ensemble mean at OKC and Wichita Falls are 24F and 30F,
respectively, for Sunday afternoon).

Some winter precipitation will be possible as well from Saturday
into Sunday, but the overall pattern (west to northwest flow
aloft) would suggest amounts would be light. All precipitation
types will be possible, but determining exact transition zones is
difficult owing to the low predictability of thermal fields.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  40  24  36  18 /   0   0  10  10
Hobart OK         41  24  34  18 /   0   0  10  10
Wichita Falls TX  43  28  37  24 /   0   0  20  20
Gage OK           41  13  25  11 /   0   0  10  10
Ponca City OK     38  19  28  11 /   0   0  10   0
Durant OK         42  30  40  27 /   0   0  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/23/01
Hazardous weather outlook, Dec 25, 11:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CST Mon Dec 25 2017

OKZ004>048-050>052-TXZ083>090-261800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CST Mon Dec 25 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Winter Weather...
There is a low chance of freezing rain across parts of western
north Texas Tuesday evening.

There is also a low chance of freezing rain across central and
southern Oklahoma and adjacent parts of north Texas Wednesday
night into Thursday morning.

Additional winter precipitation will be possible Saturday into
Sunday as well.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Seminole

When
December 25, 12:00 PM CST to 9:00 PM CST
Where
Seminole forecast zone
Reported by
Park/Forest Service
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730531.